Thunderstorm Wind, Haakon
- When
- June 20, 2:47 AM MST to 2:55 AM MST
- Where
- Haakon County, (Php)philip Arpt
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.050, -101.600
A thunderstorm produced strong outflow winds near Philip.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm produced strong outflow winds near Philip.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 20, 2:37 AM MST, 10 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 337 AM MDT THU JUN 20 2013 .SHORT TERM...TODAY THROUGH FRIDAY NIGHT ISSUED AT 335 AM MDT THU JUN 20 2013 CURRENT SURFACE ANALYSIS SHOWS LOW PRESSURE OVER NORTHWESTERN SD...WITH COLD FRONT STRETCHING SOUTH-SOUTHWESTWARD ACROSS THE BLACK HILLS INTO EASTERN WY. UPPER LEVEL ANALYSIS HAS LOW OVER THE PACIFIC NW...WITH SOUTHWESTERLY FLOW AHEAD OF IT ACROSS THE ROCKIES AND NORTHERN PLAINS. REGIONAL RADARS SHOW A LINE OF STRONG TO SEVERE STORMS OVER FAR NORTHEASTERN MT INTO WESTERN ND...WITH OTHER SHOWER AND THUNDERSTORM ACTIVITY FURTHER SOUTH ACROSS WESTERN SD INTO WESTERN NEB. A COUPLE OF STORMS ACROSS OUR AREA HAS BEEN ON THE STRONG SIDE WITH GUSTY WINDS AND SMALL HAIL. TEMPS ARE VERY WARM AHEAD OF THE FRONT...WITH 70S ACROSS MUCH OF THE SD PLAINS...60S BEHIND THE FRONT ACROSS NORTHEASTERN WY AND INTO THE BLACK HILLS. WITH LOW LEVEL JET IN PLACE...WINDS ARE SOUTH TO SOUTHEAST AND GUSTY ACROSS PORTIONS OF THE SD PLAINS. COLD FRONT WILL CONTINUE TO TRACK SLOWLY EAST ACROSS THE CWA THIS MORNING...REACHING CENTRAL SD AROUND 18Z AND THEN STALLING OUT THERE IN THE AFTERNOON. HIGHS WILL BE IN THE MID 70S TO MID 80S...WARMEST OVER SOUTHERN AND EASTERN PORTIONS OF THE CWA. GUSTY NORTHWESTERLY WINDS WILL DEVELOP FOR A FEW HOURS BEHIND THE FRONT THIS MORNING IN SOME AREAS...ESPECIALLY FROM 2WX TO THE RAP AREA. SHOWERS AND STORMS AHEAD OF THE FRONT WILL MOVE EAST AND OUT OF THE AREA DURING THE EARLY MORNING. MUCH DRIER AIR WILL BUILD IN FROM THE WEST BEHIND THE FRONT. BY THE AFTERNOON...ANY CHANCES FOR SHOWERS ADN STORMS SHOULD BE LIMITED TO FAR EASTERN PORTIONS OF THE CWA FROM PERKINS COUNTY TO SOUTH CENTRAL SD. WITH THE FRONT STALLING OVER SOUTH CENTRAL SD...THERE IS A THREAT FOR A STRONG TO SEVERE STORM OR TWO DURING THE EARLY TO MID AFTERNOON IN THE WINNER AREA...WITH BETTER CHANCES FURTHER TO THE EAST. WINDS WILL TURN EAST TO NORTHEAST TONIGHT...BRINGING INCREASING LOW LEVEL MOISTURE BACK INTO THE AREA. AS UPPER LOW ROTATES ACROSS THE NORTHERN ROCKIES...SHORTWAVE ENERGY WILL MOVE ACROSS THE REGION...ESPECIALLY DURING THE OVERNIGHT. WILL KEEP CHANCES FOR SHOWERS AND STORMS OVER MOST OF THE AREA...WITH THE BEST CHANCES OVER NORTHWESTERN PORTIONS OF THE CWA. SOME OF THIS ACTIVITY COULD LINGER INTO FRIDAY MORNING...ESPECIALLY OVER NORTHERN PORTIONS OF THE CWA. ON FRIDAY...LOW LEVEL MOISTURE WILL CONTINUE TO INCREASE AS WINDS BECOME EAST TO SOUTHEAST IN MOST AREAS. ATMOSPHERE WILL BECOME VERY UNSTABLE IN THE AFTERNOON...WITH CAPE VALUES OF 1500 TO 3000 J/KG EXPECTED ACROSS MOST OF THE CWA. SHEAR WILL BECOME MORE FAVORABLE FOR SUPERCELLS AS WELL BY LATE AFTERNOON. THERE IS UNCERTAINTY WITH REGARD TO TIMING OF STORM DEVELOPMENT...DEPENDING MOSTLY ON WHEN THE PREVIOUS NIGHT/MORNING CONVECTION EXITS AND HOW QUICKLY THE NEXT DISTURBANCE ARRIVES. ASSUMING TEMPS WARM AS EXPECTED...UPPER 70S TO UPPER 80S...CAP WILL ERODE IN THE AFTERNOON AND EARLY EVENING FROM WEST TO EAST. WITH ALL THESE ELEMENTS IN PLACE...IT COULD BE A RATHER ACTIVE DAY FOR SEVERE WEATHER. THERE IS A SLIGHT RISK FOR SEVERE STORMS ACROSS THE ENTIRE CWA FOR MUCH OF THE AFTERNOON AND EVENING. LARGE HAIL AND STRONG WIND GUSTS WILL BE THE MAIN THREATS. AN ISOLATED TORNADO THREAT LOOKS MOST FAVORABLE ACROSS FAR SOUTHWESTERN SD LATE IN THE DAY. && .LONG TERM...SATURDAY THROUGH WEDNESDAY ISSUED AT 335 AM MDT THU JUN 20 2013 SHORTWAVE AT BOTTOM OF UPPER LOW WILL EJECT INTO THE DAKOTAS SATURDAY. LOW PRESSURE WILL DEVELOP AHEAD OF THE SHORTWAVE OVER EASTERN WY/WESTERN NE/SD. PERSISTENT EASTERLY BOUNDARY LAYER FLOW AHEAD OF LOW WILL BRING MODERATE/STRONG INSTABILITY AND 0-6KM SHEAR TO THE CWA...ESPECIALLY IN SD. POTENTIAL ACTIVE SEVERE WEATHER DAY WITH VERY LARGE HAIL POSSIBLE...AS WELL AS ISOLATED TORNADOES. UPPER LEVEL RIDGE REDEVELOPS BEHIND SYSTEM FOR SUNDAY INTO NEXT WEEK. ALTHOUGH ISOLATED TSRA MAY OCCUR WITH ANY RIDGE RIDERS...MUCH DRIER AIR AS WELL AS STRONG WARMING ALOFT SHOULD PROHIBIT ANY ORGANIZED CONVECTION. TEMPERATURES WILL BE QUITE WARM. && .AVIATION...FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING ISSUED AT 335 AM MDT THU JUN 20 2013 A COLD FRONT WILL SLIP THROUGH THE AREA EARLY THIS MORNING INTO THE AFTERNOON HOURS. AHEAD OF THE FRONT...GUSTY SOUTHEAST WINDS ARE EXPECTED. BEHIND THE FRONT...EXPECT A WIND SHIFT TO THE NORTHWEST ALONG WITH A SHORT PERIOD OF GUSTY NORTHWEST WINDS. TSRA ARE POSSIBLE AHEAD OF THE FRONT...MAINLY ACROSS SOUTHWEST TO CENTRAL SD THIS MORNING AND THEN OVER CENTRAL SD THIS AFTERNOON. ISOLATED TSRA MAY DEVELOP LATER TONIGHT ACROSS THE ENTIRE REGION. VFR CONDITIONS WILL PREVAIL EXCEPT FOR IFR/LIFR CONDITIONS IN ANY STORMS. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...26 LONG TERM...HELGESON AVIATION...HELGESON
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE RAPID CITY SD 928 PM MDT WED JUN 19 2013 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-201300- HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH- NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY- SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS- CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON- JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS- SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL- SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON- NORTHEASTERN CROOK- 928 PM MDT WED JUN 19 2013 /1028 PM CDT WED JUN 19 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TONIGHT THERE IS A SLIGHT CHANCE OF A THUNDERSTORM TONIGHT...MAINLY OVER SOUTH DAKOTA. ISOLATED SEVERE WEATHER IS POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A DAILY CHANCE FOR THUNDERSTORMS ACROSS MUCH OF THE AREA THROUGH THE WEEKEND. THE BEST CHANCES LOOK TO BE ON FRIDAY AND SATURDAY. AN ISOLATED STRONG TO SEVERE STORM WITH HAIL AND GUSTY WINDS IS POSSIBLE LATE THURSDAY MORNING AND AFTERNOON ACROSS PORTIONS OF NORTHWEST INTO CENTRAL SOUTH DAKOTA AS A COLD FRONT PASSES THROUGH. ON FRIDAY...THERE IS A SLIGHT RISK FOR SEVERE STORMS ACROSS THE ENTIRE AREA AS A STRONG UPPER LEVEL DISTURBANCE CROSSES THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY JC
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1024 PM MDT WED JUN 19 2013
SDZ030-074-200500-
CUSTER CO PLAINS SD-HERMOSA FOOT HILLS SD-
1024 PM MDT WED JUN 19 2013
...STRONG THUNDERSTORM OVER SOUTHEASTERN CUSTER COUNTY UNTIL 1100 PM
MDT...
AT 1018 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 5 MILES NORTHEAST OF BUFFALO GAP...OR 15 MILES
NORTHEAST OF DOWNTOWN HOT SPRINGS...MOVING NORTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF EASTERN CUSTER COUNTY...BETWEEN BUFFALO GAP
AND RED SHIRT.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4353 10338 4358 10333 4371 10318 4362 10298
4360 10300 4356 10300 4347 10311 4348 10329
TIME...MOT...LOC 0423Z 219DEG 17KT 4354 10320
JCSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1050 PM MDT WED JUN 19 2013
SDZ041-200515-
FALL RIVER SD-
1050 PM MDT WED JUN 19 2013
...STRONG THUNDERSTORM OVER SOUTH CENTRAL FALL RIVER COUNTY...
AT 1045 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 10 MILES NORTHEAST OF ARDMORE...OR 22 MILES
SOUTHEAST OF EDGEMONT...MOVING NORTHEAST AT 30 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
OELRICHS...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 4312 10364 4333 10332 4303 10307 4298 10345
4299 10349
TIME...MOT...LOC 0449Z 230DEG 25KT 4311 10346
JCSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 1157 PM MDT WED JUN 19 2013 SDZ027-029>032-041>044-073-074-200645- BENNETT SD-CUSTER CO PLAINS SD-FALL RIVER SD-HAAKON SD-HERMOSA FOOT HILLS SD-JACKSON SD-PENNINGTON CO PLAINS SD-SHANNON SD-SOUTHERN BLACK HILLS SD-SOUTHERN FOOT HILLS SD-SOUTHERN MEADE CO PLAINS SD- 1157 PM MDT WED JUN 19 2013 ...SIGNIFICANT WEATHER ADVISORY FOR FALL RIVER...EASTERN CUSTER... EASTERN PENNINGTON...SOUTHERN MEADE...WESTERN BENNETT...SOUTHWESTERN HAAKON...WESTERN JACKSON AND SHANNON COUNTIES UNTIL 1245 AM MDT... AT 1154 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING GUSTY THUNDERSTORMS FROM WALL TO CHADRON...MOVING NORTHEAST AT 25 MPH. WIND GUSTS AROUND 50 MPH ARE EXPECTED WITH THIS STORMS. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... OWANKA... PINNACLES RANGER STATION... WICKSVILLE... INTERIOR... WASTA... CEDAR PASS... WALL... QUINN... MINUTEMAN MISSILE SITE... CACTUS FLAT... ELM SPRINGS... CREIGHTON... GRINDSTONE... COTTONWOOD... PINE RIDGE... THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 76 AND 135... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 4300 10392 4446 10252 4426 10173 4299 10199 TIME...MOT...LOC 0556Z 223DEG 22KT 4393 10255 HELGESON
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1201 AM MDT THU JUN 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1139 PM TSTM WND GST RAPID CITY AIRPORT 44.04N 103.06W
06/19/2013 M59 MPH PENNINGTON SD ASOS
&&
WFO UNRSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
102 AM MDT THU JUN 20 2013
SDZ027-030>032-041>044-073-074-200800-
BENNETT SD-CUSTER CO PLAINS SD-FALL RIVER SD-HAAKON SD-HERMOSA FOOT
HILLS SD-JACKSON SD-PENNINGTON CO PLAINS SD-SHANNON SD-SOUTHERN FOOT
HILLS SD-SOUTHERN MEADE CO PLAINS SD-
102 AM MDT THU JUN 20 2013
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FALL RIVER...EASTERN
CUSTER...EASTERN PENNINGTON...SOUTHERN MEADE...EXTREME NORTHWESTERN
BENNETT...SOUTHWESTERN HAAKON...WESTERN JACKSON AND SHANNON COUNTIES
UNTIL 200 AM MDT...
AT 1259 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES EAST OF
WASTA TO 9 MILES SOUTHEAST OF OELRICHS...AND MOVING NORTHEAST AT 30
MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
PINE RIDGE...
WALL...
SLIM BUTTE...
PINNACLES RANGER STATION...
OGLALA...
QUINN...
ROCKYFORD...
GRINDSTONE...
SHARPS CORNER...
MANDERSON...
COTTONWOOD...
MINUTEMAN MISSILE SITE...
CACTUS FLAT...
INTERIOR...
CEDAR PASS...
KYLE...
PORCUPINE...
WOUNDED KNEE...
THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 83 AND
131...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 4349 10338 4420 10263 4430 10177 4359 10196
4299 10230 4299 10333
TIME...MOT...LOC 0702Z 245DEG 27KT 4410 10231 4308 10310
HELGESONSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 122 AM MDT THU JUN 20 2013 SDZ026-028-029-031-072>074-200830- CENTRAL BLACK HILLS SD-HERMOSA FOOT HILLS SD-PENNINGTON CO PLAINS SD-RAPID CITY SD-SOUTHERN BLACK HILLS SD-SOUTHERN MEADE CO PLAINS SD-STURGIS/PIEDMONT FOOT HILLS SD- 122 AM MDT THU JUN 20 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CUSTER...CENTRAL PENNINGTON AND SOUTHERN MEADE COUNTIES UNTIL 230 AM MDT... AT 122 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR KEYSTONE...OR 6 MILES EAST OF HILL CITY... MOVING NORTHEAST AT 30 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... DOWNTOWN RAPID CITY... HAYWARD... ROCKERVILLE... HISEGA... HERMOSA... RAPID VALLEY... RAPID CITY AIRPORT... ELLSWORTH AFB... BOX ELDER... CAPUTA... FARMINGDALE... THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 54 AND 76... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 4431 10298 4392 10276 4376 10355 4398 10362 TIME...MOT...LOC 0723Z 245DEG 27KT 4392 10343 HELGESON
The Rapid City radar (KUDX), 99 km away, was scanning. The volume nearest the first event began at 09:46 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 463810.